Category: 

How can I Cope with Caffeine Withdrawal?

Article Details
  • Written By: Lori Smith
  • Edited By: Michelle Arevalo
  • Last Modified Date: 02 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

The first week is usually the most difficult for people suffering from caffeine withdrawal. For this reason, you may want to try tapering off caffeine until your body adjusts, rather than eliminating it from your diet all at once. Headaches are the most common symptom, which can usually be relieved with over-the-counter pain relievers like acetaminophen and ibuprofen. You may also want to get some extra sleep during this time, which can help with feelings of grogginess and irritability.

Caffeine is an addictive substance. As such, uncomfortable caffeine withdrawal symptoms can occur when it is abruptly discontinued. Gradually tapering off the stimulant can make symptoms easier to manage. If you are a coffee drinker, this can be achieved by blending caffeinated coffee with the decaffeinated variety for a few days, so your body becomes used to the lesser dose. Then, you can try switching to decaffeinated beverages exclusively or eliminate it altogether.

If a gradual decrease of caffeine intake is not possible, or undesirable, caffeine withdrawal symptoms will probably be more bothersome at first. Headaches are the most common complaint, especially within the first couple of days. In addition to pain relievers, you may want to try getting a massage or spending time in a hot tub to relax sore muscles and ease tension caused by withdrawal.

Ad

While many caffeine withdrawal symptoms are physical, there are psychological aspects to it as well. For example, many people wake up in the morning and head straight for the coffee pot to enjoy their first drink of the day. Skipping this activity can cause distress when these people make the decision to eliminate caffeine from their diet.

In addition to drinking coffee, consuming hot tea or soda can be part of a daily routine that many people look forward to in the morning and throughout the day. Suddenly forgoing this portion of your ritual may produce surprising psychological effects, such as depression. To help cope with this, you can switch to decaffeinated beverages so you do not feel deprived of your favorite beverage. If you find yourself thinking about the caffeine you are missing, try to distract yourself with enjoyable activities. While it may be difficult to focus your attention elsewhere, rest assured that caffeine withdrawal symptoms usually do not last more than a week or two.

Ad

You might also Like

Recommended

Discuss this Article

fify
Post 3

@ddljohn-- I have the same symptoms of caffeine withdrawal. It makes me sleepy and drowsy. That's why it's a good idea to quit during vacation when you can rest and sleep without worrying about work or chores.

burcidi
Post 2

@ddljohn-- You could try having more coffee to reduce withdrawal symptoms and then reduce the amount more slowly when you feel better. Or you could replace your coffee with drinks that have less caffeine like black tea or green tea.

I think the hardest part of quitting coffee is not just caffeine withdrawal but also not having something hot to sip on. So replacing coffee with other hot drinks can be very helpful.

Since almost everyone consumes caffeine in one way or another, we don't realize that caffeine is an addiction with withdrawal symptoms. If you manage to get through the first couple of days though, things do get better very quickly after that.

ddljohn
Post 1

I'm experiencing withdrawal from caffeine right now. I did not quit it cold-turkey as I know how difficult that will be. So I have cut down my coffee consumption by more than half. I have half a cup per day now, but I am still experiencing withdrawal symptoms. I have a headache, I am moody and sleepy. It's so difficult to get through the day. Should I increase my caffeine intake a little bit?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email